South Carolina, 2015Flash Flooding and Damaging Wind in South Carolina, August 31, 2015
August 31, 2015 · NWS CHS · 12 events in 5 counties and zones
A mid level shortwave trough passed just north and west of the region throughout the day. Forcing associated with this feature interacted with a deep plume of moisture, helping produce widespread rain along and east of Interstate 95.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $138,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level shortwave trough passed just north and west of the region throughout the day. Forcing associated with this feature interacted with a deep plume of moisture, helping produce widespread rain along and east of Interstate 95. Training of showers and thunderstorms led to precipitation rates as high as 3 to 4 inches per hour and resulted in several areas of flash flooding particularly in the Charleston Tri-County region during the morning rush hour. Many locations reported 4 to 8 inches of rain and an elevated morning high tide exacerbated flooding in coastal locations, including downtown Charleston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 30, 8:02 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 30, 8:02 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
902 PM EDT SUN AUG 30 2015
.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE ACROSS GEORGIA WILL MOVE NORTH
AND WEAKEN TONIGHT. ON THE PERIPHERY OF ATLANTIC HIGH PRESSURE...A
WEAK TROUGH OF LOW PRESSURE WILL MEANDER OVER THE SOUTHEAST MOST
OF THIS WEEK. LATE THIS WEEK INTO NEXT WEEKEND...LOW PRESSURE WILL
DEVELOP OVER THE ATLANTIC WHILE WEAK INLAND HIGH PRESSURE EXPANDS
SOUTH AND EAST INTO THE REGION.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A POTENT MID/UPPER LEVEL LOW IS LIFTING SLOWLY NNE ACROSS
NORTHERN GEORGIA EARLY THIS EVENING. TO ITS EAST...AN EXPANSIVE
PLUME OF TROPICAL MOISTURE IS STREAMING NORTH ACROSS FLORIDA AND
INTO EASTERN GEORGIA AND THE CAROLINAS. PWATS RANGE FROM 2-2.2"
ACROSS COASTAL AREAS AND THE ADJACENT ATLANTIC WATERS. AT THE
SURFACE A PRONOUNCED COASTAL TROUGH IS IN PLACE...WITH THE
GRADIENT TIGHTENING JUST OFF THE CHARLESTON COUNTY COAST BASED ON
ENHANCED SURFACE WINDS AT ADJACENT BUOYS.
AN 80 KT JET STREAK CENTERED AROUND 250 MB IS CURRENTLY LIFTING
THROUGH WESTERN NC. UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT
ENTRANCE REGION OF THIS FEATURE IS IN PLACE OVER THE LOCAL
FORECAST AREA. THIS...COMBINED WITH ISENTROPIC ASCENT ON THE
INLAND SIDE OF THE COASTAL TROUGH AND AMPLE MOISTURE AND SPEED
CONVERGENCE ALONG THE COAST...HAS BEEN SUPPORTING FAIRLY
WIDESPREAD REDEVELOPMENT OF SHOWERS OVER THE AREA. AS THE UPPER
JET SHIFTS NE OVERNIGHT...THE GREATEST UPPER LEVEL LIFT WILL ALSO
SHIFT EAST...WITH RAIN CHANCES LIKELY DIMINISHING ACROSS INLAND
SOUTHEAST GA OVERNIGHT. WE MAY SEE A LULL IN RAIN ACROSS MUCH OF
THE AREA EARLY MON MORNING...THEN AS A SURFACE LOW DEVELOPS OFF
THE GA COAST AND MOVES NORTHEAST...WE MAY SEE ANOTHER BATCH OF
PRECIP AFFECT MAINLY COASTAL SC AND THE ADJACENT WATERS LATE
TONIGHT.
ONLY MINOR ADJUSTMENTS WERE MADE TO POPS OVERNIGHT. LOCALLY HEAVY
RAINFALL IS POSSIBLE IN ISOLATED CONVECTIVE ELEMENTS...THOUGH MOST
PRECIP HAS BEEN RELATIVELY LIGHT/MODERATE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...SUB-TROPICAL RIDGING WILL EXPAND ACROSS THE AREA IN WAKE OF
THE MID/UPPER TROUGH LIFTING OFF TO THE DISTANT NORTH/NE. WHILE WE
LOSE MUCH OF THE DYNAMICAL FORCING THAT WE HAD SUNDAY...THERE IS
STILL A DEEP CONNECTION INTO THE CARIBBEAN AND GULF...AS THE WARM
CONVEYOR BELT AND IT/S ASSOCIATED PLUME OF PWATS SOME 2-2.25 INCHES
/SOME 2-3 STANDARD DEVIATIONS ABOVE NORMAL/ CONTINUES TO FEED INTO
SECTIONS MAINLY EAST OF I-95 DURING THE MORNING. THIS WILL LEAD TO
NUMEROUS OF WIDESPREAD SHOWERS AND SCATTERED T-STORMS OVER EASTERN
SECTIONS THE FIRST HALF OF THE DAY...ALONG WITH PERIODS OF HEAVY
RAINFALL DUE TO TRAINING CELLS FROM OFF THE ATLANTIC. WHILE AVERAGE
AMOUNTS WILL BE ANOTHER 1/2 TO 1 INCH...LOCALLY MORE INTENSE AMOUNTS
COULD OCCUR WHERE CELLS PERSIST. THIS COULD ALSO COINCIDE WITH THE
MORNING HIGH TIDE BETWEEN 9 AND 11 AM...AND COULD POSE A SIGNIFICANT
FLOODING RISK...ESPECIALLY TO DOWNTOWN CHARLESTON AND IMMEDIATE
COASTAL SECTIONS.
THE MAIN MOISTURE BELT SHIFTS FURTHER EAST/NE IN THE AFTERNOON AS
DRIER AIR IS ABLE TO PUNCH IN AS HEIGHTS BEGIN TO CLIMB ALOFT. AS A
RESULT OUR COVERAGE AND INTENSITIES OF SHOWERS/T-STORMS WILL
DIMINISH FROM WEST/SW TO EAST/NE THE SECOND PART OF THE DAY.
TEMPS WILL HOLD IN THE 70S OVER MANY SECTIONS DURING THE MORNING DUE
TO THE EXTENSIVE CLOUDS/RAINFALL...BUT AT LEAST PARTIAL INSOLATION
WILL BEGIN TO DEVELOP FOR THE AFTERNOON TO BUMP TEMPS INTO THE MID
AND UPPER 80S FOR MUCH US. THE EXCEPTIONS WILL BE PARTS OF
CHARLESTON AND BERKELEY COUNTIES WHERE THICKER CLOUDS WILL PERSIST
LONGER TO HOLD READINGS TO THE LOWER 80S.
MONDAY NIGHT...HEIGHTS CONTINUE TO RISE AND EVEN DRIER AIR ALOFT IS
FORECAST TO BUILD DOWN THE VERTICAL COLUMN. WHILE THE MAIN MOISTURE
AXIS IS ANTICIPATED TO BE OFFSHORE IN THE ATLANTIC...IT REMAINS CLOSE
ENOUGH WHERE ANY WESTWARD DEVIATION WOULD BE MORE PROBLEMATIC. FOR
NO WE/LL TRIM BACK POPS WEST TO ISOLATED OR NOTHING...WITH GENERALLY
SCATTERED COVERAGE EAST. WITH THE WET SOILS AND THE DRYING ALOFT
THERE LOOKS TO BE THE POTENTIAL FOR BOTH A STRATUS BUILD-DOWN AND
THE DEVELOPMENT OF FOG LATE.
TUESDAY AND WEDNESDAY...PWATS ARE MUCH LESS THAN RECENT DAYS AND
CROSS-SECTIONS DEPICT THE ABSENCE OF MOISTURE IN THE LAYER FROM
ABOUT 700-400 MB. THAT SHOULD BE SUFFICIENT ENOUGH TO CAUSE A DROP
OFF IN AREAL COVERAGE OF CONVECTION THROUGH THE PERIOD. ALTHOUGH
GIVEN THE PRESENCE OF WEAK SURFACE TROUGHINESS ACROSS THE REGION AND
TYPICAL MESO-SCALE BOUNDARIES THIS LOOKS TO SUPPORT SCATTERED
SHOWERS/T-STORMS. INSOLATION WILL BE IN BETTER SUPPLY THAN LATELY
AND WITH THE HIGHER HEIGHTS ALOFT AND AN EXPANSION OF LOW LEVEL
THICKNESS WILL SUPPORT TEMPS MODERATING BACK TO THE UPPER 80S OR
EVEN NEAR 90.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UNTIL LATE WEEK...SUFFICIENT MOISTURE WILL PERSIST BENEATH AN UPPER
RIDGE TO SUPPORT AT LEAST SCATTERED SHOWERS/THUNDERSTORMS ESPECIALLY
DURING THE MIDDAY/EVENING HOURS AND ALONG THE COAST/OVER ADJACENT
COASTAL WATERS DURING THE LATE NIGHT/EARLY MORNING HOURS. LATE THIS
WEEK INTO NEXT WEEKEND OFF THE MID ATLANTIC COAST NEAR 37N/70W...AN
AMPLIFYING UPPER TROUGH WILL PROMOTE SURFACE CYCLOGENESIS...AND THIS
SYSTEM WILL EVOLVE INTO DEEP LAYERED/CUT-OFF LOW PRESSURE. THIS
SYSTEM WILL DRIVE THE UPPER RIDGE WELL SOUTH OF THE REGION...BUT THE
IMPACTS ON SENSIBLE WEATHER REMAIN UNCERTAIN. IF THE ATLANTIC TROUGH
PHASES WITH THE UPPER LOW ALONG THE GULF COAST...AN UNSETTLED
PATTERN COULD DEVELOP OVER THE REGION. HOWEVER...IF THE SYSTEMS
REMAIN SEPARATE...SOMEWHAT DRIER AIR COULD SPREAD INTO THE REGION
FROM THE NORTH/NORTHWEST. THUS...POPS REMAIN PRETTY CLOSE TO
NORMAL. TEMPERATURES SHOULD REMAIN CLOSE TO NORMAL THROUGH THE
PERIOD...AND FORECAST TEMPERATURES REMAIN BELOW 90F THROUGH NEXT
WEEKEND. HOWEVER...THE PROBABILITY FOR WARMER TEMPS INTO THE LOWER
90S COULD INCREASE LATE WEEK INTO NEXT WEEKEND ESPECIALLY IF DRIER
AIR CIRCULATES INTO THE REGION.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VERY CHALLENGING TAFS THIS EVENING DUE TO THE POTENTIAL FOR LOW
STRATUS AND/OR FOG AND PINNING DOWN THE RAIN CHANCES. BEST CHANCE
FOR PRECIPITATION AT KSAV LOOKS TO BE THROUGH EARLY MON MORNING
AFTER WHICH THE BEST FORCING SHIFTS EAST. VSBYS WILL BRIEFLY BE
REDUCED DURING MODERATE RAIN...POTENTIALLY IFR AT TIMES. ONCE
PRECIP ENDS THERE WILL BE AN INCREASING CHANCE FOR STRATUS BUILD-
DOWN AND POSSIBLE FOG AS EXTENSIVE MOISTURE LINGERS IN LOW-LEVELS.
WE ADDED MVFR VSBY/CEILING LATE TONIGHT THROUGH MON MORNING WITH
VFR RETURNING AFTER 15Z. CANNOT RULE OUT IFR CEILINGS LATE TONIGHT
BUT WE THINK THE BEST CHANCE FOR THIS WILL BE FARTHER TO THE WEST.
AT KCHS...PRECIP MAY PERSIST THROUGH MUCH OF THE NIGHT THOUGH
COVERAGE WILL PROBABLY BE LESS LATE. MVFR CEILINGS/VSBY WILL
BECOME INCREASINGLY LIKELY OVERNIGHT...ESPECIALLY LATER ONCE THE
COASTAL TROUGH TIGHTENS AND A WEAK LOW STARTS MOVING UP THE COAST.
CONDITIONS SHOULD IMPROVE LATE MON MORNING.
EXTENDED AVIATION OUTLOOK...PERIODS OF FLIGHT RESTRICTIONS APPEAR
LIKELY THROUGH EARLY WEEK...ESPECIALLY IN SHOWERS/THUNDERSTORMS
AND POSSIBLE LOW STRATUS/FOG. VFR SHOULD BECOME MORE COMMON MID TO
LATE WEEK.
&&
.MARINE...
TONIGHT...ONSHORE WINDS WILL INCREASE BETWEEN HIGH PRESSURE TO THE
NORTH AND LOW PRESSURE TO THE SOUTH...BUT MUCH DEPENDS ON HOW
FAR NORTH THE LOW GETS. WE INDICATE SOUTHEAST WINDS INCREASING TO 15-20
KT WITH SOME HIGHER GUSTS AND SEAS BUILDING TO 6 FT BEYOND 20 NM.
THUS...WE HAVE RAISED A SMALL CRAFT ADVISORY FOR OUR GEORGIA
WATERS FROM 20-60 NM. 6 FT SEAS COULD COME INTO THE NEAR SHORE SC
WATERS AS WELL BUT CONFIDENCE IS LOWER THERE GIVEN THE UNCERTAINTY
IN HOW THE SHOWERS AND THUNDERSTORMS COULD DISRUPT THE WIND
FIELDS. OTHERWISE...MARINERS SHOULD PREPARE FOR WIDESPREAD SHOWERS
AND SOME THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS.
MONDAY...THE SYNOPTIC PATTERN ACROSS THE WATERS IS SHOWING A LOW
PRESSURE TROUGH INLAND WITH THE BERMUDA HIGH TO THE EAST/NE THAT
EVENTUALLY STARTS TO EXPAND ACROSS THE AREA. BUT THE PINCHING
BETWEEN THESE TWO FEATURES IS SIGNIFICANT ENOUGH TO PRODUCE WINDS ON
THE SC WATERS UP TO 20 KT...WHILE A MORE RELAXING GRADIENT DEVELOPS
ON THE GA WATERS TO KEEP WINDS DOWN BELOW 15 KT. IN ADDITION...SEAS
WILL BE AS HIGH AS 5-6 FT...ESPECIALLY ON THE OUTER GA WATERS WHERE
WE HAVE A CONTINUATION OF THE PREVIOUS SMALL CRAFT ADVISORY. BUT
SHOULD THE PINCHING OVER AMZ350 BE GREATER THAN NOW FORECAST AND/OR
SOME OF THOSE 6 FOOTERS MAKE IT INTO THAT MARINE ZONE WE MIGHT NEED
AN ADVISORY THERE ALSO. MARINERS SHOULD ALSO BE ALERT FOR HEAVY
SHOWERS AND A FEW STRONGER STORMS...REDUCING VISIBILITIES AND
PRODUCING OCCASIONAL GUSTY WINDS AND LIGHTNING STRIKES.
MONDAY NIGHT THROUGH FRIDAY...A MORE SLACKENED GRADIENT WILL PREVAIL
WITH SUBTLE TROUGHINESS INLAND AND WEAK HIGH PRESSURE IN THE NEARBY
ATLANTIC. WINDS AND SEAS LOOK TO REMAIN BELOW ANY ADVISORY
THRESHOLDS...ALTHOUGH SUB-TROPICAL LOW PRESSURE COULD FROM OUR NEAR
BERMUDA DURING THE LATE WEEK TIME FRAME. SWELLS EMANATING FROM THAT
SYSTEM COULD ARRIVE BY FRIDAY...PERHAPS BUMPING SEAS BACK UP HIGHER
THAN NOW IN OUR FORECAST.
RIP CURRENTS...WE/RE SOLIDLY IN THE MODERATE RANGE OF RIP
CURRENTS AT THE BEACHES MONDAY GIVEN SMALL SWELLS...ONSHORE WINDS
AND ASTRONOMICAL INFLUENCES. HOWEVER...SHOULD THE SWELLS BE WORSE
THAN NOW FORECAST WE COULD BE LOOKING AT A HIGH RISK...ESPECIALLY
OVER THE CHARLESTON COUNTY BEACHES.
WHILE WE START TO LOSE THE ASTRONOMICAL INFLUENCES AS WE GO THROUGH
THE WEEK...THERE IS STILL AN ONSHORE WIND COMPONENT AND POSSIBLE
SMALL SWELLS TO GENERATE AN ELEVATED RISK DURING AT LEAST THE EARLY
PART OF THE WEEK.
&&
.TIDES/COASTAL FLOODING...
TONIGHT...ASTRONOMICAL INFLUENCES DUE TO THE PERIGEAN SPRING TIDE
PLUS ONSHORE WINDS WILL MAINTAIN ELEVATED HIGH TIDE LEVELS ALONG
THE COAST. A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE LOWER
SC AND NORTHERN GA COASTS FOR THIS EVENING/S HIGH TIDE. ALSO OF
NOTE...PERIODS OF SHOWERS/THUNDERSTORMS WITH HEAVY RAIN ARE
EXPECTED. IF HEAVY RAIN FALLS IN COASTAL COMMUNITIES...INCLUDING
DOWNTOWN CHARLESTON AND/OR DOWNTOWN SAVANNAH AROUND THE TIMES OF
HIGH TIDE...MORE SIGNIFICANT FLOODING IS POSSIBLE.
MONDAY AND TUESDAY...LINGERING ASTRONOMICAL INFLUENCES AND AN
ONSHORE FETCH COULD PRODUCE A COUPLE OF ADDITIONAL CYCLES OF SHALLOW
SALT WATER FLOODING WITH THE NIGHTTIME HIGH TIDE...ESPECIALLY ALONG
THE SOUTH CAROLINA COAST. THESE CONDITIONS CAN BE FURTHER AGGRAVATED
SHOULD HEAVY RAINS OCCUR NEAR THE TIME OF HIGH TIDE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR GAZ117-
119-139-141.
SC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
SCZ048>051.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT MONDAY FOR AMZ374.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...33/SPR
LONG TERM...SPR
AVIATION...33/JRL
MARINE...33/RJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 30, 6:43 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
743 PM EDT SUN AUG 30 2015
GAZ117-119-139-141-SCZ048>051-312345-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
743 PM EDT SUN AUG 30 2015
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
COASTAL FLOOD ADVISORY.
HEAVY RAIN...CONDITIONS WILL SUPPORT LOCALLY HEAVY RAINFALL...
PERHAPS EVEN LOCALIZED FLASH FLOODING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
HEAVY RAIN...CONDITIONS WILL SUPPORT LOCALLY EXCESSIVE
RAINFALL...PERHAPS EVEN LOCALIZED FLASH FLOODING...ESPECIALLY
MONDAY MORNING.
COASTAL FLOODING...SHALLOW SALT WATER FLOODING COULD OCCUR AROUND
THE TIMES OF THE HIGH TIDES MONDAY AND TUESDAY... ESPECIALLY
ALONG THE SOUTH CAROLINA COAST. ADDITIONAL COASTAL FLOOD
ADVISORIES COULD BE ISSUED. ALSO...IF HEAVY RAIN FALLS AROUND THE
TIMES OF HIGH TIDE...MORE SIGNIFICANT FLOODING COULD OCCUR WITHIN
COASTAL COMMUNITIES...INCLUDING CHARLESTON.
RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS WILL PERSIST
ON AREA BEACHES THROUGH EARLY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-312345-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
743 PM EDT SUN AUG 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
312345-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
743 PM EDT SUN AUG 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
HEAVY RAIN...CONDITIONS WILL SUPPORT LOCALLY HEAVY RAINFALL...
PERHAPS EVEN LOCALIZED FLASH FLOODING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HEAVY RAIN...CONDITIONS COULD SUPPORT LOCALLY EXCESSIVE
RAINFALL...PERHAPS EVEN LOCALIZED FLASH FLOODING...ESPECIALLY
MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 30, 9:20 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT SUN AUG 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HIGH ASTR TIDES 1 E CHARLESTON 32.78N 79.93W
08/30/2015 CHARLESTON SC TIDE GAGE
CHARLESTON NOS TIDE GAGE PEAKED AT 7.37 FT MLLW DURING
THE EVENING HIGH TIDE. SHALLOW COASTAL FLOODING
TYPICALLY BEGINS AT 7.0 FT MLLW.
0936 PM HIGH ASTR TIDES 3 WNW FORT SCREVEN 32.03N 80.90W
08/30/2015 CHATHAM GA TIDE GAGE
FT PULASKI NOS TIDE GAGE PEAKED AT 9.52 FT MLLW DURING
THE EVENING HIGH TIDE. SHALLOW COASTAL FLOODING
TYPICALLY BEGINS ALONG THE GA COAST AT 9.2 FT MLLW.
&&
EVENT NUMBER CHS1500951
EVENT NUMBER CHS1500952
JRLSpecial weather statement, Aug 30, 11:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1210 AM EDT MON AUG 31 2015
SCZ043-310430-
INLAND COLLETON SC-
1210 AM EDT MON AUG 31 2015
...SHOWERS PRODUCING HEAVY RAINS AND WEAK ROTATION WILL IMPACT
PORTIONS OF COLLETON COUNTY UNTIL 1230 AM EDT...
AT 1206 AM EDT...DOPPLER RADAR WAS TRACKING A HEAVY SHOWER NEAR
HENDERSONVILLE...OR NEAR YEMASSEE...MOVING NORTH AT 15 MPH. THERE
HAS BEEN PERSISTENT WEAK ROTATION WITH THIS SHOWER AND A SMALL
CHANCE OF A BRIEF TORNADO IS POSSIBLE IF THE ROTATION BECOMES
STRONGER.
TORRENTIAL RAINS MAY PRODUCE TEMPORARY PONDING OF WATER ON AREA
ROADS AND LOW LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO AND ISLANDTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3294 8066 3271 8077 3277 8087 3281 8090
3283 8090 3288 8095 3288 8096 3290 8098
3295 8101
TIME...MOT...LOC 0406Z 172DEG 14KT 3276 8080Special weather statement, Aug 30, 11:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1235 AM EDT MON AUG 31 2015
SCZ043-310500-
INLAND COLLETON SC-
1235 AM EDT MON AUG 31 2015
...SHOWERS WITH WEAK BUT PERSISTENT ROTATION WILL IMPACT PORTIONS OF
COLLETON COUNTY UNTIL 100 AM EDT...
AT 1231 AM EDT...DOPPLER RADAR WAS TRACKING A SHOWER WITH STEADY BUT
WEAK ROTATION NORTHWEST OF HENDERSONVILLE...MOVING NORTH AT 20 MPH.
TORRENTIAL RAINFALL AND A SMALL CHANCE OF A VERY BRIEF TORNADO IS
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO AND RUFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3295 8057 3279 8073 3280 8089 3281 8090
3303 8088
TIME...MOT...LOC 0431Z 199DEG 18KT 3286 8077Special weather statement, Aug 31, 12:03 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
103 AM EDT MON AUG 31 2015
SCZ043-044-310530-
DORCHESTER SC-INLAND COLLETON SC-
103 AM EDT MON AUG 31 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES UNTIL 130 AM EDT...
AT 101 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALTERBORO...MOVING NORTHEAST AT 25 MPH.
TORRENTIAL RAINFALL IS EXPECTED. A SMALL CHANCE OF A VERY BRIEF
TORNADO IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO AND CANADYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3288 8067 3295 8076 3316 8073 3307 8045
TIME...MOT...LOC 0501Z 202DEG 20KT 3297 8067
Thunderstorm Wind, Colleton
- When
- August 31, 12:15 AM EST to 12:16 AM EST
- Where
- Colleton County, 1.87 mi WNW of Walterboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.930, -80.660
The South Carolina State Highway Patrol reported a tree down on Jefferies Highway.
Flash Flood, Jasper
- When
- August 31, 4:15 AM EST to 5:15 AM EST
- Where
- Jasper County, 0.22 mi NNW of Old House to 0.32 mi NNE of Old House
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.453, -80.901
Law enforcement reported the intersection of Lowcountry Drive and Chippa Willow Road closed due to high water.
Flash Flood, Beaufort
- When
- August 31, 4:45 AM EST to 5:15 AM EST
- Where
- Beaufort County, 3.77 mi ENE of Pritchard to 3.84 mi ENE of Pritchard
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.290, -80.940
The Highway Patrol reported a road closed due to flooding at the intersection of Okatie Highway and Fording Island Road.
Flash Flood, Berkeley
- When
- August 31, 5:45 AM EST to 7:16 AM EST
- Where
- Berkeley County, 0.9 mi SE of Goose Creek to 0.96 mi E of Goose Creek
- Cause
- Heavy Rain
- Property damage
- $38,000
- Reported by
- 911 Call Center
- Coordinates
- 32.970, -80.020
The Berkeley County 911 Call Center reported flooding on Lighthouse Drive and Pineshadow Drive in Goose Creek. Three cars were also flooded. Flooding was also reported at the intersection of Howe Hall and Keyes Lane. One car was also stalled at the intersection. A ham radio operator also relayed a report of car submerged in water and floating at the intersection of Crystal Springs Drive and Tarpon Street.
Flash Flood, Charleston
- When
- August 31, 6:41 AM EST to 7:41 AM EST
- Where
- Charleston County, 0.97 mi S of Navy Yard to 1.3 mi SE of Seven Mile
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.866, -79.970
Broadcast media reported that Charleston County Rescue was dispatched for water rescue in North Charleston.
Flash Flood, Charleston
- When
- August 31, 6:43 AM EST to 7:58 AM EST
- Where
- Charleston County, 1.01 mi E of Dupont to 0.24 mi NNW of Dupont
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 32.801, -80.033
Broadcast media, social media as well as the Charleston County 911 Call Center and public reported numerous locations of flooding due to heavy rainfall. Highway 61 was flooded and closed at the intersection of Muirfield Parkway and Greenridge Road. Part of an embankment collapsed near the intersection of Interstate 526 and Dorchester Road. Water was reported entering homes along Shadowmoss Parkway and the Charleston County Swiftwater Rescue Team was deployed to Shadowmoss to evacuate a residence. Severe flooding was reported within the Charlestowne Village Mobile Home Park. Approximately 1 to 2 feet of water was in the first floor of Dorchester Gardens Apartments and 2 to 3 feet of water was in the first floor of The Reserve At Ashley River Apartments off Dorchester Road. Approximately 2 feet of water was also reported in a furnishings business off Dorchester Road with significant monetary damage.
Flash Flood, Charleston
- When
- August 31, 6:50 AM EST to 7:58 AM EST
- Where
- Charleston County, 1.38 mi S of Deer Park to 1.12 mi N of Hilldale
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.950, -80.050
Broadcast media reported the intersection of Greenridge Road and Crossroads Drive closed due to flooding.
Flash Flood, Charleston
- When
- August 31, 7:15 AM EST to 8:15 AM EST
- Where
- Charleston County, 1.73 mi E of Charleston Hgts to 1.42 mi ENE of Charleston Hgts
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.849, -79.940
An electrical substation on the Navy base was flooded with 2 to 3 feet of water.
Flash Flood, Charleston
- When
- August 31, 7:50 AM EST to 8:50 AM EST
- Where
- Charleston County, 1.66 mi NNW of Ashley Jct to 1.53 mi NNW of Ashley Jct
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 32.902, -79.991
The Charleston County 911 Call Center reported water entering homes at the intersection of Remount Road and Chatham Avenue.
Flash Flood, Charleston
- When
- August 31, 8:04 AM EST to 8:50 AM EST
- Where
- Charleston County, 0.24 mi NW of Midland Park to 0.23 mi WSW of Midland Park
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.923, -80.032
The Charleston County 911 Call Center reported Rivers Avenue closed between Eagle Drive and Midland Park Road due to flooding.
Flash Flood, Charleston
- When
- August 31, 8:06 AM EST to 8:50 AM EST
- Where
- Charleston County, Citadel to 0.14 mi SE of Citadel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -79.950
The Charleston Police Department reported the intersection of King Street and Huger Street closed due to flooding.
Flash Flood, Charleston
- When
- August 31, 8:35 AM EST to 8:50 AM EST
- Where
- Charleston County, 0.78 mi NE of (Chs)charleston Afb to 0.73 mi NE of (Chs)charleston Afb
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 32.909, -80.022
A NWS employee reported water entering businesses at the intersection of Benderson Drive and Rivers Avenue. Water depth was estimated around 2.5 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, August 31, 2015$935,000 · 65 kt wind · 17 events
- Flash Flood in Texas, August 31, 2015$200,000 · 1 event
- Damaging Winds in Arizona, August 31, 2015$20,000 · 56 kt wind · 2 events
- Drought in Texas, August 31, 20153 events
- Flash Flood and Heavy Rain in Arizona, August 31, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 31, 20151 event
- Waterspout in Gulf of Mexico, August 31, 20151 event
- Funnel Cloud in Texas, August 31, 20151 event
- Heavy Rain in Arizona, August 31, 20151 event
- Funnel Cloud in Florida, August 31, 20151 event
- Flash Flood in Arizona, August 31, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593391, 594423, 594149, 594463, 594573, 594575, 594580, 594622, 594634, 594636, 594642, 594640.